Wisconsin, 2014

Heavy Snow in Wisconsin, February 20 to 22, 2014

February 20 to 22, 2014 · NWS DLH · 8 events in 8 counties and zones

A very deep low pressure system moved from the southern Rockies through Iowa and central Wisconsin, bringing widespread heavy snow to northwest Wisconsin. There was widespread snowfall of 8 to 15 across northwest Wisconsin, and some areas received even more.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A very deep low pressure system moved from the southern Rockies through Iowa and central Wisconsin, bringing widespread heavy snow to northwest Wisconsin. There was widespread snowfall of 8 to 15 across northwest Wisconsin, and some areas received even more. Specific snowfall reports included 21 in Gile, 18 in Superior, 16.5 in Poplar, 16 in Seeley, 16 near Washburn, 13 in Ashland, 10 in Hertel, 9 near Springbrook, and 8.8 near Park Falls.

The precipitation began as light rain for parts of northwest Wisconsin where temperatures warmed to near 40 degrees, but it was short-lived and quickly changed to snow during the late afternoon and evening of the 20th. Strong winds developed in the wake of the storm, with gusts of about 30 to 40 mph. This caused major blowing and drifting snow, and low visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 20, 11:34 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 20, 11:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1134 AM CST THU FEB 20 2014

.UPDATE...
ISSUED AT 1129 AM CST THU FEB 20 2014

UPDATED FOR AVIATION DISCUSSION.

UPDATE ISSUED AT 900 AM CST THU FEB 20 2014

ADJUSTED SKY FOR LARGE HOLE IN THE CLOUD COVER OVER MUCH OF THE FA
ATTM. DELAYED THE ONSET OF THE SNOW TO LATE MORNING AND PRIMARILY
IN THE AFTERNOON AS DRY COLUMN NEEDS TO SATURATE A BIT. THIS ALSO
LED TO A LOWERING OF THE SNOW TOTALS FOR THIS MORNING.

&&

.SHORT TERM...TODAY AND TONIGHT

CONFIDENCE IS HIGH THAT A STRONG WINTER STORM SYSTEM WITH HEAVY
SNOW WILL BEGIN TODAY AND CONTINUE THROUGH TONIGHT

WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE EASTERN 3/4 OF THE
FORECAST AREA. HAVE ADDED AITKIN COUNTY IN THE
WARNING AS WELL DUE TO ADDITIONAL SNOW ACCUMULATION EXPECTED
MAINLY OVER THE EASTERN HALF OF THE COUNTY. STILL
EXPECTING A SHARP E-W GRADIENT OF ACCUMULATING SNOW FROM ROUGHLY
BIRCH DALE SOUTHWARD TO GRAND RAPIDS AND TO MCGRATH. CASS AND CROW
WING CONTS WILL LIKELY SEE A FEW INCHES OF SNOW PLUS LOTS OF
BLOWING AND DRIFTING SO PUT THAT AREA IN AN ADVISORY.

MODELS HAVE COME TOGETHER ON TRACK AND SPEED OF SFC LOW.
CURRENT LOW LOCATION OVER SRN KS WITH WARM FRONT ACROSS CENTRAL MO
AND IL. WITH 110 KNOT UPPER JET...THIS SFC LOW WILL MOVE QUICKLY
NEWD INTO SRN WI BY THIS AFTERNOON AND OVER CENTRAL LAKE SUPERIOR
FRIDAY MORNING.

THIS TRACK WILL PUT ALMOST ALL OF THE NORTHLAND IN THE HEAVIEST
SNOW AREA WITH INTENSE SYNOPTIC SCALE LIFT ASSOCIATED WITH THE
UPPER TROF AND SFC LOW AS WELL AS ADDITIONAL LIFT ACROSS WARM
FRONT LATE THIS AFTERNOON AND EVENING...AND THEN FGEN FORCING
ALONG COLD FRONT THAT WILL COME THROUGH LATE TONIGHT AND FRIDAY
MORNING.

WE WILL BE SEEING SOME INTENSE SNOWFALL RATES FROM MID AFTERNOON
AND THIS EVENING. THERE WILL BE OMEGA/S AT 3 TO 8 UBAR/SEC IN THE
-12 TO -18C LAYERS OVER ALMOST THE ENTIRE AREA AND THIS INTENSIFIES
EARLY THIS EVENING AND CONTINUES ALL NIGHT. 1 TO 2 INCH PER
HOUR...OR HIGHER... SNOWFALL RATES LIKELY.

TEMPS TRICKY TODAY. DID NOT FOLLOW DIURNAL TREND. BASED HIGHS
TODAY ON CURRENT TEMPS. MIGHT FALL A BIT MORE THIS MORNING BEFORE
MAYBE REBOUND A FEW DEGREES. BUT BIG TEMPERATURE STORY IS TONIGHT
AND THE WEEKEND. STRONG COLD FRONT WILL BE MOVING THROUGH TONIGHT
AND WE WILL SEE RAPIDLY FALLING TEMPERATURES. SO THE SNOW THAT
FALLS TONIGHT WILL BE THE HEAVY WET VARIETY...THEN AS TEMPERATURES
FALL THE WET SNOW WILL FREEZE EVEN HARDER.

.LONG TERM [FRIDAY - WEDNESDAY]

THE FOCUS IS ON THE LINGERING AFFECTS OF THE PASSING WINTER STORM
SYSTEM. THE LOW PRESSURE SYSTEM WILL LIFT FROM CENTRAL LAKE SUPERIOR
FRIDAY MORNING TO CENTRAL/EASTERN ONTARIO BY FRIDAY EVENING. THERE
WILL BE LINGERING LIGHT TO MODERATE SNOW ACROSS MUCH OF THE
NORTHLAND...MAINLY OVER THE ARROWHEAD AND PARTS OF NW WISCONSIN.
INCREASING W TO NW WINDS DURING THE DAY...COMBINED WITH THE RECENT
SNOWFALL AND LINGERING FALLING SNOW...WILL LIKELY CAUSE DRIFTING AND
BLOWING SNOW. THIS WILL CAUSE LOW VISIBILITY IN SOME
AREAS...PARTICULARLY IN AREAS NOT WELL SHELTERED BY THE FOREST.
TRAVEL WILL LIKELY BE DIFFICULT ACROSS THE REGION.

THE AFFECTS OF THE WINTER STORM SYSTEM WILL GRADUALLY ABATE FRIDAY
NIGHT AND SATURDAY AS THE WINDS WEAKEN A BIT AND THE LINGERING LIGHT
SNOW DIMINISHES. THE NORTHLAND CAN EXPECT COLD WEATHER WITH FAIRLY
CLOUDY WEATHER THROUGH THE WEEKEND WITH BRISK WNW TO NW WINDS. THERE
COULD BE A PERIODS OF DANGEROUS WIND CHILL TEMPERATURES OF -20 TO
-30 DEGREES ACROSS PARTS OF NE MINNESOTA SATURDAY NIGHT AND EARLY
SUNDAY...AS WELL AS SUNDAY NIGHT AND EARLY MONDAY.

HIGH PRESSURE OVER THE NORTHERN PLAINS AND UPPER MIDWEST WILL HELP
KEEP THE NORTHLAND DRY...BUT COLD...THROUGH EARLY NEXT WEEK. OUR
WEATHER WILL BE TAKING A NOSE DIVE MID TO LATE NEXT WEEK AS THE
POLAR VORTEX OVER NORTHERN CANADA TAKES SHIFTS SOUTH TO ONTARIO BY
WEDNESDAY NIGHT. THIS WILL BRING THE RETURN OF BITTER ARCTIC AIR TO
THE NORTHLAND. I TRENDED DOWN THE TEMPERATURES WEDNESDAY AND WE WILL
LIKELY NEED TO CONTINUE TO TREND TEMPERATURES DOWN AS THE TIME
PERIOD GETS CLOSER. THE GFS AND ECMWF ARE INDICATING 850 HPA
TEMPERATURES DROPPING TO -32 TO -36 DEGREES CELSIUS ACROSS THE
NORTHLAND AND SURROUNDING REGION BY THURSDAY. THIS IS REMINISCENT
OF SOME OF THE MOST BITTER BLASTS OF COLD AIR WE HAVE SEEN THIS
WINTER. THE KEY DIFFERENCE WILL BE SUNSHINE. SINCE THIS WILL OCCUR
IN LATE FEBRUARY...ANY SIGNIFICANT SUNSHINE COULD MAKE IT QUITE
DIFFICULT TO HAVE VERY COLD TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1129 AM CST THU FEB 20 2014

CONDITIONS WILL RAPIDLY DETERIORATE ACROSS THE ENTIRE REGION THIS
AFTERNOON AND REMAIN POOR THROUGH THE NIGHT WITH LIFR/VLIFR
CONDITIONS INTO FRI MORNING. SNOW WILL INCREASE IN INTENSITY AND
AREAL COVERAGE THIS AFTERNOON AND REMAIN HEAVY THROUGH THE
NIGHT...ESPECIALLY AROUND HIB/DLH/HYR. BLOWING SNOW WILL DEVELOP
LATE TONIGHT AND PERSIST THROUGH FRI MORNING. WINDS WILL
INCREASE OUT OF THE NW THIS EVENING AND TONIGHT...SUSTAINED AROUND
15 TO 20 KNOTS...GUSTING TO 30-35 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  32   8  16  -2 /  90 100  50  10
INL  32   8  15  -3 /  70  70  80  50
BRD  34   3  13  -4 /  60  80  20  10
HYR  35  10  18  -3 / 100 100  70  30
ASX  37  10  21   2 /  90 100  80  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR MNZ010>012-
     018>021-026-035>038.

     WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR MNZ025-033-034.

WI...WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR WIZ001>004-
     006>009.

LS...NONE.
&&

SHORT TERM...BJT
LONG TERM...STEWART
AVIATION...BJT
Hazardous weather outlook, Feb 20, 5:01 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
501 AM CST THU FEB 20 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
501 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
SNOW WILL BECOME WIDESPREAD THIS MORNING AND CONTINUE
THROUGH THE DAY AND TONIGHT. HEAVY SNOWFALL IS
EXPECTED FROM INTERNATIONAL FALLS ACROSS THE MINNESOTA
ARROWHEAD...SOUTH TO THE TWIN PORTS AND PINE CITY AND ALL OF
NORTHWEST WISCONSIN. THE HEAVIEST SNOW WILL OCCUR FORM MID TO LATE
AFTERNOON AND THIS EVENING. UP TO 18 INCHES OF SNOW WILL OVER NORTHERN
WISCONSIN AND THE TIP OF THE MINNESOTA ARROWHEAD...WITH ABOUT 9 TO
12 INCHES OVER MUCH OF THE REST OF NORTHEASTERN MINNESOTA. VERY
STRONG WINDS TONIGHT WILL CAUSE BLOWING AND DRIFTING SNOW AND
DANGEROUSLY LOW VISIBILITIES.

THE HEAVY WET SNOW MAY KNOCK DOWN TREES AND LIMBS AND CAUSE POWER
OUTAGES.

CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE SOME LINGERING LIGHT SNOW FRIDAY WITH AN INCH OR TWO
OF ADDITIONAL ACCUMULATION OVER THE MN ARROWHEAD AND NORTHERN
WISCONSIN. GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CLC

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Feb 20, 11:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1142 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     SNOW             INTERNATIONAL FALLS     48.59N 93.41W
02/20/2014  M0.2 INCH        KOOCHICHING        MN   OFFICIAL NWS OBS

&&

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Douglas

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Heavy Snow, Burnett

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heavy Snow, Washburn

When
February 20, 3:00 PM CST to February 21, 12:00 PM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Heavy Snow, Bayfield

When
February 20, 4:00 PM CST to February 21, 9:00 PM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Heavy Snow, Ashland

When
February 20, 4:00 PM CST to February 21, 9:00 PM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
February 20, 5:00 PM CST to February 21, 9:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
February 20, 6:00 PM CST to February 22, 1:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
February 20, 6:00 PM CST to February 21, 7:00 PM CST
Where
Price forecast zone
Reported by
Trained Spotter
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502876, 502885, 502889, 502882, 502883, 502891, 502884, 502892.